MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT3H08
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/19/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left transverse sinus venous using penumbra smart coils (smart coils).During the procedure, the physician successfully placed (b)(4) smart coils and (b)(4) coils using a non-penumbra microcatheter.The physician was then unable to advance another smart coil out of its introducer sheath and into hub of the microcatheter.Therefore, the smart coil was removed, and the procedure was completed using a new smart coil and additional coils with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.The pusher assembly was kinked approximately 119.0 and 122.0 cm from the proximal end.Conclusions: evaluation of the returned devices revealed the embolization coil had offset coil winds near its proximal end.If the introducer sheath is not properly aligned in the hub of the microcatheter prior to advancement, resistance may be experienced, and offset coil winds may occur.The offset coil winds caused resistance when advancing the smart coil during functional testing.The kinks in the pusher assembly likely occurred due to forceful advancement of the smart coil against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7197820
Report Number3005168196-2018-00146
Device Sequence Number1978815
Product Code HCG
UDI-Device Identifier00814548017129
UDI-Public00814548017129
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/07/2022
Device Catalogue Number400SMTXSFT3H08
Device Lot NumberF74815
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2018
Initial Date Received by Manufacturer 12/21/2017
Supplement Date Received by Manufacturer02/27/2018
Initial Report FDA Received Date01/16/2018
Supplement Report FDA Received Date05/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR